Home / Acne / [Rheumatism and acne conglobata . Apropos of a new case, in a 13-year-old boy].

[Rheumatism and acne conglobata . Apropos of a new case, in a 13-year-old boy].

PMID: 2142387  

With reference to a new case of acne conglobata-associated rheumatic disease in a thirteen-year-old boy, we recall the characteristics of the main joint and/or bone manifestations that may occur during severe flares of acne conglobata, but also acne fulminans or pustulosis of the palms and soles. Joint manifestations mainly involve the large proximal joints of the limbs and consist in pain rather than in signs of inflammation. Although recurrences may develop, joint disease responds to treatment of the acne combined with a non-steroidal antiinflammatory drug. Bone involvement consists in true rheumatic osteitis with hyperostosis responsible for densification and thickening of bone, mainly in the anterior chest wall and spine. The pathogenesis and nosologic place of these bone and joint manifestations remain controversial: they do not seem to represent true reactive arthritis and, although the B27 antigen is usually lacking, they have been likened to the group of spondylarthropathies, especially in those cases with sacroiliac involvement and enthesopathy . Oddly enough, they are reminiscent of some of the side effects of etretinate, an agent prescribed in these severe forms of acne. After a national survey carried out in 1986, the acronym SAPHO (Synovitis, Acne, Pustulosis, Hyperostosis, Osteitis) was suggested to designate the range of skin, bone and joint manifestations observed.

Konczaty H,  Bourrillon A,  Hayem F

About

Check Also

Optimizing the use of topical retinoids in Asian acne patients.

DOI: 1346-8138.14314  PMID: 29611225   Acne vulgaris is a common disease among people in Asia. International guidelines and treatment recommendations emphasize the central role of topical retinoids in the management of acne. However, topical retinoids remain underutilized in clinical practise, which may be in part due to fear of retinoid-associated dermatitis/lack of experience, particularly in Asian patients. …

Leave a Reply

Your email address will not be published. Required fields are marked *